Texas, 2013Flash Flooding in Texas, May 28 to 29, 2013
May 28 to 29, 2013 · NWS AMA · 5 events in 1 county or zone
The combination of significant quantities of hail and heavy rain caused localized flash flooding across the city after the storm ended. The Amarillo Police Department reported 6 high water rescues associated with this flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of significant quantities of hail and heavy rain caused localized flash flooding across the city after the storm ended. The Amarillo Police Department reported 6 high water rescues associated with this flooding. The Amarillo ASOS (Potter County) reported 1.23 inches of rain for the day which fell short of the all-time record for 24 hour rainfall of 1.99 inches occurred in 1985. No injuries were reported with these high water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 5:02 PM CST, 6 hours 3 minutes earlier.
Area forecast discussion, May 28, 5:02 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT TUE MAY 28 2013
.AVIATION...
A STATIONARY FRONT NEAR THE OKLAHOMA PANHANDLE AND A DRYLINE
EXTENDING FROM THE FRONT IN THE EASTERN OKLAHOMA PANHANDLE SOUTHWEST
INTO THE SOUTHWEST TEXAS PANHANDLE WILL PRODUCE SCATTERED CONVECTION
MAINLY AFFECTING THE AMARILLO TAF SITE THROUGH 06Z WEDNESDAY. VFR
CONDITIONS ARE EXPECTED OUTSIDE OF THE CONVECTION. SOUTHERLY TO
SOUTHWESTERLY WINDS 15 TO 25 KNOTS WITH HIGHER GUSTS EXCEPT WIND
GUSTS OF 40 TO 50 KNOTS OR GREATER NEAR THE CONVECTION.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 28 2013/
DISCUSSION...
WE HAVE A LOT OF INTERESTING FEATURES ACROSS THE PANHANDLES THIS
AFTERNOON. A DRYLINE WAS RETREATING NORTHWESTWARD ACROSS THE
NORTHWEST THIRD OF THE TEXAS PANHANDLE. A STATIONARY FRONT WAS FOUND
EAST/WEST ACROSS THE OKLAHOMA PANHANDLE. A JET STREAK IN THE UPPER
LEVELS WAS APPROACHING THE SOUTHEAST TEXAS PANHANDLE FROM THE
SOUTHWEST. ALL OF THESE FEATURES WILL PROBABLY HELP THUNDERSTORMS TO
DEVELOP THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS WILL
LIKELY BE SEVERE WITH THE GREATEST THREAT ACROSS THE EASTERN HALF OF
THE PANHANDLES.
NOCTURNAL SHOWERS AND THUNDERSTORMS WOULD NOT BE OUT OF THE
QUESTION AFTER MIDNIGHT AS THE MAIN UPPER LEVEL SHORT WAVE
APPROACHES FROM CENTRAL NEW MEXICO. HAVE ADDED SOME POPS FURTHER
WEST ACROSS THE SOUTHERN TEXAS PANHANDLE FOR THIS POSSIBILITY.
THE DRYLINE IS EXPECTED MOVE INTO THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES BY THUNDERSTORM INITIATION TIME WEDNESDAY AFTERNOON.
WOULD NOT BE SURPRISED IF THE DRYLINE ENDS UP FURTHER EAST THAN
WHAT THE CURRENT MODELS SHOW GIVEN THE STRENGTHENING WESTERLY FLOW
ALOFT AS THE SHORT WAVE TROUGH TRANSLATES ACROSS THE REGION. AGAIN
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.
WILL KEEP THE FORECAST DRY FROM THURSDAY ONWARD AS A DRIER AIR
MASS FILTERS ACROSS THE PANHANDLES.
FIRE WEATHER...
ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR WEDNESDAY WILL
BE CONDITIONAL ON HOW MUCH AND HOW WIDESPREAD THE RAIN IS TONIGHT...
SO WILL HOLD OFF ON ANY FIRE WEATHER WATCHES FOR NOW. IF WE DO NOT
SEE MUCH RAIN...THEN AREAS WEST OF A GUYMON TO AMARILLO LINE COULD
SEE CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. ELEVATED TO NEAR
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR MUCH OF THE
WEST AND CENTRAL PANHANDLES ON THURSDAY...BUT THE WINDS WILL BE
LIGHTER. THE WINDS MAY BE A BIT STRONGER ON FRIDAY ALONG WITH
RELATIVE HUMIDITY VALUES BELOW 20 PERCENT.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/08
Hazardous weather outlook, May 28, 2:08 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE MAY 28 2013
OKZ001>003-TXZ001>020-290815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS...SOME SEVERE...WILL BE SCATTERED ACROSS THE PANHANDLES
TONIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING ARE THE
MAIN HAZARDS. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN AND CENTRAL PANHANDLES WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY THROUGH
FRIDAY.
GOEHRING
In the hours before
Local storm report, May 28, 10:43 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1143 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 4 WSW AMARILLO 35.19N 101.88W
05/28/2013 M1.75 INCH POTTER TX AMATEUR RADIO
&&
EVENT NUMBER AMA1300509
FENNERLocal storm report, May 28, 10:45 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1145 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL AMARILLO 35.20N 101.82W
05/28/2013 E2.75 INCH POTTER TX TRAINED SPOTTER
HAIL BROKE WINDOWS AT A RESTAURANT AT 34TH AND SONCY.
&&
CORRECTED REMARKS
EVENT NUMBER AMA1300508
KRAUSELocal storm report, May 28, 10:47 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1147 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM HAIL AMARILLO 35.20N 101.82W
05/28/2013 E1.00 INCH POTTER TX PUBLIC
&&
EVENT NUMBER AMA1300510
KRAUSELocal storm report, May 28, 10:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1150 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM HAIL 7 WSW AMARILLO 35.16N 101.94W
05/28/2013 M1.25 INCH RANDALL TX AMATEUR RADIO
&&
EVENT NUMBER AMA1300511
FENNERLocal storm report, May 28, 10:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1151 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL AMARILLO 35.20N 101.82W
05/28/2013 E0.88 INCH POTTER TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1300512
KRAUSELocal storm report, May 28, 10:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1154 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM HAIL 4 NNW AMARILLO 35.26N 101.83W
05/28/2013 E1.00 INCH POTTER TX AMATEUR RADIO
1.5 INCHES OF HAIL COVERING GROUND.
&&
EVENT NUMBER AMA1300513
FENNERFlash Flood, Potter
- When
- May 28, 11:05 PM CST to 11:50 PM CST
- Where
- Potter County, 2.15 mi WNW of Amarillo to 2.14 mi WNW of Amarillo
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.210, -101.856
A supercell thunderstorm brought copious amounts of large hail and heavy rain to Amarillo. The hail clogged drainage systems which caused localized flash flooding. One motorist was caught in flood waters at the underpass near Bowie Street and 6th Ave. The driver reported that water was rapidly rising into the interior of the vehicle, but was able to escape the flood waters unassisted. Once the water receded, a tow truck was able to remove the vehicle from underneath the overpass.
Flash Flood, Potter
- When
- May 28, 11:12 PM CST to 11:50 PM CST
- Where
- Potter County, 0.48 mi SSE of Amarillo to 0.49 mi SSE of Amarillo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.193, -101.818
After a supercell produced copious amounts of large hail and heavy rain, a trained spotter near the intersection of Interstate 40 and Ross Road reported two cars stranded under the underpass. No injuries or swift water rescues were associated with this report.
Flash Flood, Potter
- When
- May 28, 11:13 PM CST to 11:50 PM CST
- Where
- Potter County, 2.91 mi WSW of Amarillo to 2.87 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.191, -101.871
After a supercell produced copious amounts of large hail and heavy rain the 2800 block of Duniven Street in Amarillo (Potter County) was affected by a localized flash flood. A vehicle became stranded in the flood waters and the Amarillo Police Department performed a high water rescue. No injuries were reported with this rescue and the flood waters receded quickly.
Flash Flood, Potter
- When
- May 28, 11:47 PM CST to 11:51 PM CST
- Where
- Potter County, 3.77 mi NNE of Amarillo to 3.84 mi NNE of Amarillo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.252, -101.799
A supercell thunderstorm brought copious amounts of large hail and heavy rain to Amarillo. The hail clogged drainage systems which caused localized flash flooding near the intersection of North Grand Street and East Hastings Ave. A motorist became stranded in the flood waters, and the Amarillo Police Department was called to perform a high water rescue. The motorist was uninjured and the flood waters quickly receded once the supercell moved out of the area.
Flash Flood, Potter
- When
- May 28, 11:51 PM CST to May 29, 12:10 AM CST
- Where
- Potter County, 3.47 mi NE of Amarillo to 3.43 mi NE of Amarillo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.238, -101.779
A supercell thunderstorm brought copious amounts of large hail and heavy rain to the city of Amarillo (Potter County). The large hail clogged drainage systems which caused localized flash flooding near the intersection of North Eastern Street and northeast 24th Ave. A motorist became stranded in the flood waters and the Amarillo Police Department were called out to perform a high water rescue. The motorist was uninjured and the flood waters quickly receded once the thunderstorm had moved out of the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459194, 459195, 459196, 459197, 459198.